Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 99, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2008, 6:29 PM CDT for Val Verde County, Texas. It was in force for 76 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2008, 6:29 PM CDT (23:29 UTC)
- Expired
- May 13, 2008, 7:45 PM CDT
- In force
- 76 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:35 PM CDT | HAIL 1.75 | 4 Sse Pandale, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 6:06 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2095 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 132332
SVREWX
TXC465-140045-
/O.NEW.KEWX.SV.W.0099.080513T2329Z-080514T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT TUE MAY 13 2008
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAL VERDE COUNTY...
* UNTIL 745 PM CDT.
* AT 629 PM CDT...NWS RADAR SHOWED AN AREA OF THUNDERSTORMS OVER
VAL VERDE COUNTY...MOVING EAST AT 35 TO 40 MPH. THESE
THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...
DAMAGING WINDS IN EXCESS OF 60 MPH...FREQUENT DANGEROUS
LIGHTNING...AND BRIEF PERIODS OF HEAVY RAIN.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BAKERS CROSSING BY 700 PM CDT...
9 MILES NORTHWEST OF DEVILS RIVER STATE NATURAL AREA BY 710 PM
CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.
LAT...LON 3029 10176 3028 10070 2939 10071 2926 10077
2936 10102 2946 10108 2951 10119 2951 10126
2958 10126 2959 10132 2965 10132 2966 10139
2975 10143 2977 10156 2975 10165 2977 10176
TIME...MOT...LOC 2329Z 238DEG 28KT 2983 10137
$$1 follow-up statement
000
WWUS54 KEWX 140002
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT TUE MAY 13 2008
TXC465-140045-
/O.CON.KEWX.SV.W.0099.000000T0000Z-080514T0045Z/
VAL VERDE TX-
701 PM CDT TUE MAY 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR VAL VERDE COUNTY...
AT 700 PM CDT...THUNDERSTORMS CONTINUED FORMING AND MOVING EAST AT
35 TO 40 MPH OVER VAL VERDE COUNTY. NICKEL SIZE HAIL...WIND GUSTS
OF 45 TO 60 MPH...LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING WILL ACCOMPANY THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.
LAT...LON 3029 10176 3028 10070 2939 10071 2926 10077
2936 10102 2946 10108 2951 10119 2951 10126
2958 10126 2959 10132 2965 10132 2966 10139
2975 10143 2977 10156 2975 10165 2977 10176
TIME...MOT...LOC 0001Z 238DEG 28KT 2996 10113
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:12 PM CDT, 17 minutes earlier.
Area forecast discussion, May 13, 6:12 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 612 PM CDT TUE MAY 13 2008 .UPDATE...UPDATED THE FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH WHICH IS IN EFFECT FOR THE EDWARDS PLATEAU AND TEXAS HILL COUNTRY UNTIL 11 PM. && .PREV DISCUSSION... /ISSUED 557 PM CDT TUE MAY 13 2008/ AVIATION... 4 THSD TO 8 THSD SCT WITH CIGS FORMING ABOVE 10 THSD FT BECOMING CIGS 3 THSD TO 6 THSD BKN BETWEEN 00Z AND 06Z...WITH SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER 06Z WITH CIGS 1 THSD TO 3 THSD BKN TO OVC. VSBYS WILL COULD FALL TO AOB 3 MILES IN THE STRONGER THUNDERSTORMS...THAT WILL POTENTIALLY BRING STRONG WINDS...FREQUENT LIGHTNING...SOME HAIL AND BRIEF PERIODS OF HEAVY RAIN. CIGS 2 THSD TO 3 THSD BKN ARE EXPECTED TO LINGER FROM 12Z TO 18Z WEDNESDAY... ALONG WITH SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. PREV DISCUSSION... /ISSUED 400 PM CDT TUE MAY 13 2008/ DISCUSSION... THUNDERSTORMS WILL BEGIN TO TAKE-OFF ALONG THE DRYLINE AND OVER THE BURRO MOUNTAINS EARLY THIS EVENING AS THE UPPER LOW OVER SOUTHERN ARIZONA PROGRESSES EAST AND ACTS TO FURTHER DESTABILIZE THE ATMOSPHERE ACROSS WEST AND CENTRAL TEXAS. THE 20Z LAPS ANALYSIS SHOWED MU CAPES IN THE 3000-4000 J/KG RANGE ACROSS MOST OF OUR AREA AND LITTLE CAP REMAINING. WITH SURFACE DEWPOINT TEMPS IN THE LOWER 70S ADVECTING NORTHWEST ACROSS OUR AREA THIS EVENING...THE ATMOSPHERE WILL BE PRIMED FOR DEEP AND SUSTAINED CONVECTION. THE 12Z NAM12 AND GFS SOLUTIONS HAVE BACKED-OFF A TAD ON THE QPF COMPARED TO PREVIOUS RUNS...BUT STILL SHOW OUR NORTHERN HILL COUNTRY (INCLUDING AUSTIN) WITH THE BEST CHANCE FOR PRECIP TONIGHT. THE SPC HAS INCLUDED US IN THE SLIGHT RISK AREA OF BOTH THE DAY1 AND DAY2 CONVECTIVE OUTLOOKS. THIS FITS WELL WITH THE OVERALL SYNOPTIC PATTERN AND SEASONAL CLIMATOLOGY OF SEVERE THUNDERSTORMS FOR OUR AREA. WITH PWATS IN THE 1.5 TO 2.0 INCH RANGE...HAVE INCLUDED A MENTION OF LOCALLY HEAVY RAINFALL .THINKING 1-3 INCHES ARE POSSIBLE...ESPECIALLY OVER THE NORTHERN HILL COUNTRY. THE DRYLINE WILL GET PUSHED INTO OUR AREA LATE WEDNESDAY AFTERNOON AND EVENING AS THE UPPER LOW MOVES-OUT ACROSS THE TEXAS PANHANDLE. THUNDERSTORMS WILL LIKELY INITIATE ALONG THE DRYLINE AFTER MAX- HEATING WEDNESDAY...AND MOVE EAST WEDNESDAY NIGHT INTO THE I-35 CORRIDOR. THE MODEL SOLUTIONS HAVE TRENDED-DOWN WITH THIS SCENARIO OVER THE PAST COUPLE OF RUNS...AS HAVE OUR POPS...BUT THIS CONTINUES AS A REAL POSSIBILITY. A COLD FRONT WILL PUSH THROUGH THURSDAY NIGHT AND POPS WILL TREND- DOWN AS DRY AIR MOVES INTO OUR AREA. A 2ND UPPER LOW IS FORECAST TO DEVELOP AND CUT-OFF OVER NW MEXICO BY FRIDAY...WITH A WEAK RIDGE ALOFT OVER OUR AREA THROUGH THE WEEKEND. GULF MOISTURE WILL BEGIN TO RETURN ON SUNDAY...WITH A WARMING TREND AS TEMPERATURES INCREASE BACK ABOVE NORMAL AND CONTINUE INTO EARLY NEXT WEEK WITH LITTLE-TO-NO CHANCE FOR PRECIP. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 88 70 82 60 / 70 30 30 40 10 AUSTIN BERGSTROM INTL AIRPORT 71 87 69 84 58 / 70 30 30 40 10 DEL RIO INTL AIRPORT 72 94 70 90 65 / 30 10 30 20 30 SAN ANTONIO INTL AIRPORT 73 90 71 84 63 / 50 20 30 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 03/08
Hazardous weather outlook, May 13, 3:58 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 358 PM CDT TUE MAY 13 2008 TXZ171>173-183>194-202>209-217>225-228-141200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 358 PM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EDWARDS PLATEAU THIS EVENING...THEN SPREAD EAST AND BECOME MORE NUMEROUS LATE TONIGHT OVER THE HILL COUNTRY AND NEAR THE AUSTIN METRO AREA. LOCALLY HEAVY RAINS OF 1 TO 3 INCHES MAY RESULT IN AN ISOLATED FLASH FLOOD THREAT...GENERALLY NORTH OF A CAMP WOOD TO SAN MARCOS TO GIDDINGS LINE. OTHERWISE... THE PRIMARY THREATS ARE FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR LATE WEDNESDAY.
In the hours before
Special weather statement, May 13, 5:25 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 525 PM CDT TUE MAY 13 2008 TXZ171-132330- LLANO- 525 PM CDT TUE MAY 13 2008 ...SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF LLANO COUNTY... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS FORMING WEST OF LLANO COUNTY...MOVING EAST AND NORTHEAST AT 35 MPH. THESE STORMS COULD AFFECT PARTS OF LLANO COUNTY IN THE NEXT 1 TO 3 HOURS. THESE THUNDERSTORMS WOULD BRING SOME HAIL...STRONG WINDS...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING.
Special weather statement, May 13, 5:33 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 533 PM CDT TUE MAY 13 2008 TXZ171-188-132330- GILLESPIE-LLANO- 533 PM CDT TUE MAY 13 2008 ...SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF LLANO AND GILLESPIE COUNTIES... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS FORMING WEST OF LLANO AND GILLESPIE COUNTIES... MOVING EAST AND NORTHEAST AT 35 MPH. THESE STORMS COULD AFFECT PARTS OF LLANO AND GILLESPIE COUNTY IN THE NEXT 1 TO 3 HOURS. THESE THUNDERSTORMS WOULD BRING SOME HAIL...STRONG WINDS...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING.
Special weather statement, May 13, 5:59 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 559 PM CDT TUE MAY 13 2008 TXZ202-217-140000- KINNEY-MAVERICK- 559 PM CDT TUE MAY 13 2008 ...SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF KINNEY AND MAVERICK COUNTIES... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS FORMING WEST OF KINNEY AND MAVERICK COUNTIES. THESE THUNDERSTORMS COULD DEVELOP FURTHER EAST OVER PARTS OF KINNEY AND MAVERICK COUNTIES THIS EVENING...MOVING TO THE EAST AND NORTHEAST AT 35 MPH. THESE THUNDERSTORMS WOULD BRING SOME HAIL...STRONG WINDS...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING.
Special weather statement, May 13, 6:06 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 606 PM CDT TUE MAY 13 2008 TXZ183-140000- VAL VERDE- 606 PM CDT TUE MAY 13 2008 ...THUNDERSTORMS DEVELOPING QUICKLY OVER VAL VERDE COUNTY... AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS FORMING QUICKLY FROM THE WEST OVER VAL VERDE COUNTY. THESE THUNDERSTORMS WILL MOVE EAST AT 35 TO 40 MPH. THESE THUNDERSTORMS WILL BRING HAIL...STRONG WINDS...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING TO VAL VERDE COUNTY.
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.